Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 52, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2022, 4:40 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2022, 4:40 PM MDT (22:40 UTC)
- Expired
- Aug 4, 2022, 7:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 48 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 3364 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
408
WGUS55 KSLC 042240
FFWSLC
UTC025-053-050130-
/O.NEW.KSLC.FF.W.0052.220804T2240Z-220805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
440 PM MDT Thu Aug 4 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Kane County in southern Utah...
Eastern Washington County in southwestern Utah...
* Until 730 PM MDT.
* At 440 PM MDT, Doppler radar indicated between 1 and 1.5 inches of
rain has fallen across the East Fork of the Virgin River. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Parunuweap Canyon within Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3715 11290 3714 11297 3716 11297 3719 11293
3720 11276 3715 11276
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
634
WGUS75 KSLC 050052
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
652 PM MDT Thu Aug 4 2022
UTC025-053-050130-
/O.CON.KSLC.FF.W.0052.000000T0000Z-220805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
652 PM MDT Thu Aug 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS
EVENING FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES...
At 652 PM MDT, Doppler radar indicated between 1 and 1.5 inches of
rain have fallen across the East Fork of the Virgin River. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Parunuweap Canyon within Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3715 11290 3714 11297 3716 11297 3719 11293
3720 11276 3715 11276
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS221
WGUS75 KSLC 050126
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
726 PM MDT Thu Aug 4 2022
UTC025-053-050136-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-220805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
726 PM MDT Thu Aug 4 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR
WESTERN KANE AND EASTERN WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3715 11290 3714 11297 3716 11297 3719 11293
3720 11276 3715 11276
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:28 PM MDT, 12 minutes earlier.
Area forecast discussion, Aug 4, 4:28 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 428 PM MDT Thu Aug 4 2022 .SYNOPSIS...Increased moisture will remain in place over the area through Saturday, bringing daily shower and thunderstorm activity to Utah and southwest Wyoming. A brief drying is expected late in the weekend into early next week, with some potential for another moisture surge. && .SHORT TERM (Through 12Z Sunday)...A shortwave trough is expected to roll over the western periphery of the broad ridge centered southeast of the Four Corners region through the next 36-48 hours. As this wave begins to push into the CWA late this evening, coverage of showers and thunderstorms will expand across central and northern Utah, particularly across the western half. Ongoing shower and thunderstorm activity across southern Utah should diminish through the evening hours as sufficient heating is lost and the best forcing associated with the shortwave shifts further northward. That said, a few isolated showers may still be possible across southern Utah as turbulent mid-level flow remains in place. Tomorrow, a bulk of the forcing associated with the wave will move through central and northern Utah, bringing much more widespread convective activity to the northern tier of the CWA. While quick storm motion is expected, a prolonged period of quasi-uniform flow from 700-250mb will increase chances for training storms. With models showing PWAT values in excess of 1-1.2 inches, any storms developing will hold potential to produce heavy rainfall. Given the potential for training storms and heavy rainfall, flash flooding on recent burn scars and steep terrain of central and northern Utah will be possible. For southern Utah, coverage of showers and thunderstorms will be much lower as this area should experience weak subsidence. That said, an isolated flash flood threat may exist if a storm ends up in the right place. No flood headlines have been made at this time since high- res guidance lacks consensus on where the best coverage of storms will exist. By Friday afternoon/ early evening, model guidance suggests a splitting of this shortwave, with an initial weaker shortwave moving downstream of the area overnight and a trailing deeper wave lingering over central Nevada. This deeper trailing wave looks to reconnect with a longwave trough moving over the northern Rockies through the day on Saturday, which will bring additional broad forcing across the northern half of the area. This additional forcing with lingering deep layer moisture will allow scattered shower and thunderstorm activity to continue across the northern half of the CWA, with more isolated showers in southern Utah. Thinking that any convection in southern Utah should be a bit shallower due to subsidence building in the wake of the departing wave. Flash flooding shouldn't be a significant threat across far southern Utah on Saturday, but we can't rule out an isolated storm ending up in a problematic drainage. .LONG TERM (After 12Z Sunday)...Once shortwave energy exits Sunday morning, subsidence will take place locally. Precipitable water will decrease substantially, with top values only reaching around 0.8". WIth all that, much drier conditions are expected throughout southwest Wyoming and Utah. The best chance for any showers or thunderstorms will be for higher elevations of southern Utah, with flash flooding chances low with much less available moisture. Temperatures will increase closer to average with more sunshine and lowered moisture. Flow is expected to transition more southwesterly Monday. Moisture will increase a bit for southern Utah, with precipitable water values reaching over 1" near the Arizona border. Similar values to Sunday are expected for southwest Wyoming and the rest of Utah. Showers and thunderstorms are expected for this portion of the state, with any reaching further northward than Sunday. Higher elevations are expected to have scattered showers and thunderstorms, with better chances for those to move into adjacent locations. Flash flooding will be a bigger threat compared to the previous day. Ensemble guidance has more variation in where ridging is further into the week. EPS members are strongly bringing the ridge further west, while most GEFS members have it slightly east of Utah. CMCE members are more distributed, but still have around 75% of members with the further west scenario. While the further west ridge and drier conditions are more likely, one to the east with better monsoonal moisture advection is possible. Either would still result in chances for showers and thunderstorms, but heavy rain and flash flooding chances would be lower with a ridge further west. && .AVIATION...Showers and thunderstorm chances will diminish around 01Z. VFR conditions expected for the TAF period with increasing cloud cover overnight. Precipitation chances increase around 10Z through 16Z. Scattered showers and thunderstorms are expected to develop after ~18Z. Gusty and erratic outflow winds will be possible with nearby storms. Otherwise expect daily wind changes for the TAF period. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for the TAF period. Scattered showers and thunderstorms will continue during the afternoon and evening hours for southern and central Utah. Precipitation chances for northern Utah in the early morning hours and lasting until mid-morning. Scattered showers and thunderstorms start back up again around 18Z for northern Utah and lasting through the TAF period. Amount of cloud cover for southern Utah is expected to diminish overnight while cloud cover for central and northern Utah will increase in coverage overnight and last throughout the day tomorrow. Winds are expected to follow a diurnal pattern, though any convection nearby could produce gusty and erratic outflow winds. && .FIRE WEATHER...Moisture has begun to increase across southern and central Utah today which has brought higher humidities as well as widely scattered showers and thunderstorms, particularly over the higher terrain. This increasing moisture trend will shift northward overnight, bringing more moderated humidity values to northern Utah tomorrow alongside chances for showers and thunderstorms. Best chances for wetting rains will be over central and southern Utah through the remainder of the day today, with those chances increasing further northward by tomorrow as more widespread shower and thunderstorm activity moves into northern Utah. Isolated showers with lower widespread chances for wetting rains will exist across southern and portions of central Utah tomorrow. That said, any area that does receive a potent shower or thunderstorm will likely see a wetting. Otherwise, winds will increase out of the southwesterly direction on Friday afternoon, especially across portions of southern and central Utah. Gusts to around 25-30 mph may be possible, but humidity values will be high enough to minimize fire weather concerns. Late in the weekend, a drying of the airmass is expected to bring lower humidity values and decreasing shower and thunderstorm activity. There is a chance that this drier environment remains in place through mid-week, however, some model guidance also shows potential for another monsoonal moisture surge by Tuesday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Webber LONG TERM...Wilson AVIATION...Cecava FIRE WEATHER...Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 4, 3:18 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
318 PM MDT Thu Aug 4 2022
UTZ128-042145-
South Central Utah UT-
318 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of southwestern Kane
County through 345 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Kanab, moving northwest at 15 mph. Additional
thunderstorms are in a line from northwest of Kanab to the
Utah/Arizona border.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kanab, Orderville, Glendale and Mt Carmel.
This includes US Route 89 between mile markers 48 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3719 11280 3734 11256 3732 11249 3700 11221
3700 11253
TIME...MOT...LOC 2118Z 118DEG 13KT 3705 11235
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CRKSpecial weather statement, Aug 4, 3:27 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
327 PM MDT Thu Aug 4 2022
UTZ122-125-042200-
Southwest Utah UT-Southern Mountains UT-
327 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of south central Iron
County through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cedar City, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar City, Enoch and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 50 and 66.
Utah Route 56 between mile markers 50 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3761 11289 3751 11302 3765 11330 3783 11305
TIME...MOT...LOC 2127Z 137DEG 7KT 3763 11305
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CRKSpecial weather statement, Aug 4, 3:30 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
330 PM MDT Thu Aug 4 2022
UTZ122-125-042200-
Southwest Utah UT-Southern Mountains UT-
330 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of north central
Washington and south central Iron Counties through 400 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of New Harmony, or 18 miles west of Cedar City,
moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newcastle.
This includes the following highways...
Utah Route 18 between mile markers 47 and 48.
Utah Route 56 between mile markers 27 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3765 11326 3751 11343 3766 11368 3787 11343
TIME...MOT...LOC 2130Z 137DEG 7KT 3765 11341
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CRKSpecial weather statement, Aug 4, 3:43 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
343 PM MDT Thu Aug 4 2022
UTZ124-125-128-042215-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
343 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of eastern Washington
and southwestern Kane Counties through 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kanab, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zion National Park, Orderville, Mt Carmel and Coral Pink Sand Dunes.
This includes US Route 89 between mile markers 70 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3717 11250 3704 11265 3715 11301 3739 11271
TIME...MOT...LOC 2143Z 108DEG 6KT 3715 11262
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CRKSpecial weather statement, Aug 4, 3:57 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
357 PM MDT Thu Aug 4 2022
UTZ122-125-042230-
Southwest Utah UT-Southern Mountains UT-
357 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of north central
Washington and south central Iron Counties through 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of New Harmony, or 20 miles west of Cedar City,
moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newcastle.
This includes the following highways...
Utah Route 18 between mile markers 42 and 46.
Utah Route 56 between mile markers 27 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3772 11328 3752 11340 3758 11370 3783 11356
TIME...MOT...LOC 2156Z 114DEG 9KT 3764 11344
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CRKSpecial weather statement, Aug 4, 4:17 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
417 PM MDT Thu Aug 4 2022
UTZ122-042245-
Southwest Utah UT-
417 PM MDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of west central Iron
County through 445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Beaver Dam, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Modena.
This includes Utah Route 56 between mile markers 2 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3782 11378 3767 11382 3771 11403 3787 11403
TIME...MOT...LOC 2217Z 092DEG 6KT 3773 11386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:44 PM MDT | Areal Flood Advisory | SLC | Iron | 2 hr |
| Aug 4, 2:50 PM MDT | Special Weather Statement | SLC | 25 min | |
| Aug 4, 3:18 PM MDT | Special Weather Statement | SLC | 27 min | |
| Aug 4, 3:27 PM MDT | Special Weather Statement | SLC | Iron | 33 min |
| Aug 4, 3:30 PM MDT | Special Weather Statement | SLC | Iron | 30 min |
| Aug 4, 3:43 PM MDT | Special Weather Statement | SLC | 32 min | |
| Aug 4, 3:57 PM MDT | Special Weather Statement | SLC | Iron | 33 min |
| Aug 4, 4:17 PM MDT | Special Weather Statement | SLC | Iron | 28 min |
| Aug 4, 5:16 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Aug 4, 5:50 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 4, 5:55 PM MDT | Special Weather Statement | SLC | Kane | 50 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.